Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 337, NWS Little Rock, AR

August 9, 2012Polk County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Aug 9, 2012, 4:50 PM CDT for Polk County, Arkansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 4:50 PM CDT (21:50 UTC)
Expired
Aug 9, 2012, 5:15 PM CDT
In force
25 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Polk County, AR

The radar

The Western Arkansas radar (KSRX), 117 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1139 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1169 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS54 KLZK 092150
SVRLZK
ARC113-092215-
/O.NEW.KLZK.SV.W.0337.120809T2150Z-120809T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
450 PM CDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN POLK COUNTY IN WESTERN ARKANSAS...

* UNTIL 515 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTHWEST OF GRANNIS...OR 12 MILES NORTH OF DE QUEEN...AND MOVING
  SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WICKES...             GRANNIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3431 9447 3432 9425 3427 9424 3420 9424
      3419 9425 3418 9438 3419 9447 3419 9448
TIME...MOT...LOC 2151Z 341DEG 8KT 3420 9438

$$

/62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:20 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 2:20 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 PM CDT THU AUG 9 2012

.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE FIRST PERIOD CHANCES OF
CONVECTION AND ANY THREAT OF SEVERE STORMS. THEN NEAR NORMAL TEMPS
FRIDAY AND INTO THE WEEKEND. THEN THE NEXT CHANCE OF RAIN ON
SUNDAY TO MONDAY WITH THE NEXT FRONTAL BOUNDARY. THE WILD FIRE
DANGER CONTINUES TO BE HIGH TO EXTREME DUE TO OVERALL DROUGHT AND
DRY FUELS.

THIS AFTERNOON...THE SURFACE BOUNDARY HAS MADE LITTLE PROGRESS
SOUTH AND IS NEAR THE AR AND MO STATE LINE...THEN OVER NE OK. A
SURFACE LOW WAS TRYING TO FORM OVER WESTERN AR BUT NOT A STRONG
ONE BY ANY MEASURE. NORTH OF THE BOUNDARY...DRIER AND MORE STABLE
AIR WITH A NW TO NE FLOW...WHILE SOUTH OF THE BOUNDARY...A S TO SW
FLOW WITH DEW POINTS IN THE 60S CENTRAL TO LOWER 70S OVER
SOUTHERN LOCATIONS. TEMPS WERE MOSTLY IN THE 90S. AMOUNT OF LIFT
WITH FRONT AND UPPER SUPPORT REMAINS KEY TO AMOUNT OF CONVECTION
THIS AFTERNOON TO EVENING. JET DYNAMICS ARE MARGINAL WITH MAIN
UPPER DIFFLUENCE PUSHED WELL EAST AND LOW LEVEL JET IS WEAK.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT

WILL START THE FORECAST WITH A SLIGHT CHANCE MAINLY OVER NORTHERN
AR...WHILE A CHANCE CENTRAL AND SOUTH THIS EVENING. AFTER CONVECTION
INITIATION WILL HAVE TO FINE TUNE COVERAGE AND AMOUNT WITH
POSSIBLE UPDATE. SLIGHT RISK OF SEVERE STORMS WILL BE POSSIBLE
OVER THE AREA DUE TO AVAILABLE MOISTURE AND INSTABILITY...
ESPECIALLY OVER SOUTHERN AR A BIT LATER THIS EVENING. MAIN CONCERN
WILL BE DAMAGING WINDS WITH LESSER HAIL THREAT. AS THE FRONT SAGS
SOUTH TONIGHT...CONVECTION CHANCES GO WITH IT AND POP TREND SHOWS
THIS. ON FRIDAY SOME LINGERING CONVECTION OVER FAR SOUTHERN AR BUT
THIS CONVECTION WILL GRADUALLY DRIFT SOUTH OUT OF AR. A COOLER AND
DRIER AIR MASS THEN FILTERS INTO AR AND LOWERS TEMPS A BIT BELOW
TO AROUND NORMAL VALUES. THE SURFACE RIDGE THEN GRADUALLY MOVES
EAST INTO SUNDAY...WHILE SOME RETURN FLOW COMES BACK TO AR ON
SUNDAY. THEN NEXT CHANCE OF RAIN MATERIALIZES LATE SUNDAY AS THE
WEAK FRONT LIFTS AS A WARM FRONT AND THE NEXT COLD FRONT
APPROACHES FROM THE NW ON MONDAY.

&&

.LONG TERM...MONDAY THROUGH THURSDAY

MODELS ARE IN A LITTLE LESS AGREEMENT FOR THE LONG TERM PERIOD THAN
HAS BEEN SEEN OVER THE LAST FEW DAYS. NAMELY THE DISAGREEMENT IS IN
HOW LONG THE MODELS HOLD ONTO THE PATTERN CHANGE THAT IS CURRENTLY
UNDER WAY AS THE MEAN RIDGE SHIFTS WESTWARD. THE GFS HOLDS ON TO
THIS PATTERN CHANGE AND BRINGS SEVERAL DISTURBANCES THROUGH THE AREA
IN NW FLOW ALOFT. THE EURO BUILDS THE RIDGE EASTWARD BY LATE TUESDAY
EVENING.

HAVING SAID THAT...TEMPERATURES WILL REMAIN AROUND SEASONAL NORMS
THROUGH THE LONG TERM...THOUGH POSSIBLY WARMING TO ABOVE NORMAL
READINGS IF YOU BUY THE EUROPEAN. THOUGH SLIGHT TIMING DIFFERENCES
ARE PRESENT...MOST GUIDANCE AGREES UPON BRINGING AN INITIAL
DISTURBANCE THROUGH ON MONDAY. DID LIMIT RAIN CHANCES TO THE SLIGHT
CHANCE CATEGORY B/C OF TIMING DIFFERENCES THOUGH...THEN LEFT SOME
SLIGHT CHANCES IN THE SOUTHEAST MON NIGHT AS THE DISTURBANCE/FRONT
MOVES OUT OF THE AREA. FOR EACH SUBSEQUENT DAY...HAVE BROAD-BRUSHED
20 POPS IN THE AFTERNOONS AND NO MENTION OF RAIN AT NIGHT. WHETHER
YOU BELIEVE THE GFS OR THE WARMER EURO...SUMMERTIME CONVECTION WOULD
BE POSSIBLE ANY AFTERNOON AND LIKELY DIE OFF AFTER SUNSET.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     69  87  62  88 /  20  10   0   0
CAMDEN AR         74  93  66  92 /  30  10  10   0
HARRISON AR       65  84  59  86 /  10   0   0   0
HOT SPRINGS AR    74  92  64  91 /  20  10  10   0
LITTLE ROCK   AR  75  89  66  88 /  30  10  10   0
MONTICELLO AR     75  91  66  90 /  40  20  10   0
MOUNT IDA AR      70  91  64  91 /  20  10  10   0
MOUNTAIN HOME AR  66  85  60  87 /  10   0   0   0
NEWPORT AR        70  86  64  87 /  30  10   0   0
PINE BLUFF AR     74  90  66  88 /  30  10  10   0
RUSSELLVILLE AR   70  90  64  90 /  20  10   0   0
SEARCY AR         71  87  64  87 /  30  10   0   0
STUTTGART AR      72  87  66  87 /  30  10  10   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...64
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU AUG 9 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD
FRONT MOVES INTO THE STATE. SOME OF THE STORMS COULD BECOME STRONG
TO SEVERE DURING THE AFTERNOON HOURS...WITH DAMAGING WINDS AND LARGE
HAIL THE MAIN CONCERNS.

EVEN THOUGH THE FRONT WILL BRING RAINFALL TO SOME LOCATIONS...
WIDESPREAD RAINFALL IS NOT EXPECTED...AND FIRE DANGER WILL REMAIN
EXTREME.

FIRE DANGER REMAINS EXTREME ACROSS MUCH OF THE STATE DUE TO THE
ONGOING DROUGHT CONDITIONS. BURN BANS ARE IN PLACE IN MANY COUNTIES
OF ARKANSAS...AND ANY UNCONTROLLED OR ACCIDENTAL FIRE COULD QUICKLY
GROW OUT OF CONTROL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOLER AND DRIER AIR WILL MOVE INTO THE REGION FRIDAY...AND REMAIN
THROUGH THE WEEKEND. THE NEXT CHANCE FOR RAIN WILL BE EARLY NEXT
WEEK...AS ANOTHER DISTURBANCE MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

58

In the hours before

Special weather statement, Aug 9, 4:19 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
419 PM CDT THU AUG 9 2012

ARZ040-092150-
POLK AR-
419 PM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POLK COUNTY UNTIL
445 PM CDT...

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF WICKES...OR 16 MILES NORTH
OF DE QUEEN...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WICKES...             GRANNIS...            BOGG SPRINGS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3422 9447 3432 9448 3435 9434 3419 9428
      3418 9435 3419 9447 3419 9448 3421 9448
TIME...MOT...LOC 2119Z 306DEG 22KT 3425 9441

227

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:12 PM CDTSpecial Weather StatementLZKDrew28 min
Aug 8, 7:39 PM CDTSpecial Weather StatementLZKDesha31 min
Aug 9, 4:19 PM CDTSpecial Weather StatementLZKPolk31 min
Aug 9, 5:19 PM CDTSpecial Weather StatementLZKClark31 min
Aug 9, 5:30 PM CDTSevere Thunderstorm WarningLZKClark, Hot Spring30 min
Aug 9, 5:32 PM CDTSpecial Weather StatementLZKJefferson28 min
Aug 9, 5:57 PM CDTSpecial Weather StatementLZKJefferson28 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.